Tornadoes · United States · Oklahoma · 2010
EF0 tornado, Burbank to Pawhuska, Oklahoma, May 10, 2010
From Burbank to Pawhuska, this EF0 tornado ran 0.1 miles across Osage County on May 10, 2010, touching down at 5:33 PM CDT and reaching 75 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 10, 2010
- Touchdown
- 5:33 PM CDT (22:33 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- County
- Osage County
- Touchdown point
- 36.700, -96.612
- Lift-off point
- 36.700, -96.612
- Record number
- 1005101633-01
What the Weather Service recorded
Severe thunderstorms developed along and ahead of a dry line over central Oklahoma during the afternoon hours. Very unstable air along with very strong low level wind shear resulted in a number of supercell thunderstorms. These storms produced numerous tornadoes, very large hail, and damaging wind gusts as they moved eastward across eastern Oklahoma during the evening hours.
A tornado briefly developed over open country.
An off-duty NWS employee reported a tornado over open country.
Several storm chasers reported a tornado over open country.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
15 minutes of warning. NWS TSA issued a tornado warning for this county at 22:18 UTC, 15 minutes before the tornado touched down, in force until 23:00 UTC.
The county was under a tornado watch, issued at 18:27 UTC and running to 02:19 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 18:27 UTC | 02:19 UTC | Tornado Watch | TSA |
| 21:33 UTC | 22:30 UTC | Tornado Warning | TSA |
| 22:18 UTC | 23:00 UTC | Tornado Warning | TSA |
| 22:43 UTC | 23:14 UTC | Severe Thunderstorm Warning | TSA |
| 23:16 UTC | 00:00 UTC | Tornado Warning | TSA |
| 23:53 UTC | 00:30 UTC | Severe Thunderstorm Warning | TSA |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a High Risk, with a 0.30 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:59 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the tornado touched down at May 10, 4:46 PM CDT, 47 minutes earlier.
Area forecast discussion, May 10, 4:46 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TULSA OK 446 PM CDT MON MAY 10 2010 ...MESOSCALE UPDATE... .DISCUSSION... THE MESOCYCLONE OF THE NOBLE COUNTY SUPERCELL EXTRAPOLATES TO THE OSAGE AND PAWNEE COUNTY LINES AT 455 PM. THE SURFACE- BASED CAPE IS AROUND 1700 J/KG NEAR THE CELL...DROPPING TO 1200 J/KG AT THE OSAGE AND PAWNEE COUNTY LINES AND THEN TO AROUND 750 J/KG DEEPER INTO OSAGE COUNTY. THE CELL SHOULD WEAKEN AND OR BECOME INCREASINGLY ELEVATED AS IT MOVES DEEPER INTO OSAGE COUNTY. STORM-RELATIVE HELICITIES OF 900 M2/S2...45 KT OF 0 TO 1 KM SHEAR AND AN EXCELLENT HODOGRAPH SUGGEST THE CELL WILL HAVE TORNADO POTENTIAL UNTIL IT CAN GET SEVERAL MILES INTO OSAGE COUNTY. && .TSA WATCHES/WARNINGS/ADVISORIES... OK...NONE. AR...NONE. && SHORT TERM...08 LONG TERM....99
Hazardous weather outlook, May 10, 5:05 PM CDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
505 PM CDT MON MAY 10 2010
ARZ001-002-010-011-019-020-029-OKZ049-053>076-111000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
505 PM CDT MON MAY 10 2010
...VIOLENT TORNADOES POSSIBLE THIS EVENING...
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...LATE AFTERNOON THROUGH TONIGHT.
TORNADO.
RISK...SIGNIFICANT.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
AREA AT GREATEST RISK...NORTH OF INTERSTATE 40
ACROSS EASTERN OKLAHOMA.
SEVERE THUNDERSTORM.
RISK...CRITICAL.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
AREA AT GREATEST RISK...NORTHWEST OF A MCALESTER TO
FORT SMITH LINE.
SIGNIFICANT WINDS.
RISK...LIMITED.
AREA...NORTHEAST OKLAHOMA.
ONSET...ONGOING.
DISCUSSION...
DISCRETE SUPERCELLS CONTINUE TO DEVELOP LATE THIS AFTERNOON FROM
NORTH CENTRAL TO CENTRAL OKLAHOMA...IN THE WARM SECTOR BOUNDED BY A
DRYLINE TO THE WEST AND WARM FRONT TO THE EAST. THESE STORMS WILL
CONTINUE TO MOVE RAPIDLY TO THE NORTHEAST AND INTO PORTIONS OF
NORTHEAST AND EAST CENTRAL OKLAHOMA EARLY THIS EVENING. RAPID
DESTABILIZATION WILL OCCUR ACROSS EASTERN OKLAHOMA AS THE WARM FRONT
LIFTS NORTH...WITH STORMS MAINTAINING SEVERE STRENGTH WELL INTO THE
EVENING HOURS. OBSERVED WIND PROFILES AND STORM HISTORY STRONGLY
SUGGEST THAT SEVERAL OF THESE STORMS WILL BE TORNADIC...PRIMARILY
IMPACTING NORTHEAST OKLAHOMA BETWEEN 6 AND 10 PM.
ADDITIONAL WIDELY SCATTERED SUPERCELLS WILL BE POSSIBLE FARTHER
SOUTH ALONG THE DRYLINE...WHICH MAY EVENTUALLY MOVE INTO SOUTHEAST
OKLAHOMA AND WESTERN ARKANSAS BY MID TO LATE EVENING.
ALONG WITH THE RISK OF TORNADOES...BASEBALL SIZE HAIL AND DAMAGING
STRAIGHT LINES MAY OCCUR.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
REGIONAL SPOTTER NETWORK HAS BEEN ACTIVATED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
WEDNESDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
THURSDAY...SEVERE THUNDERSTORM POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.
EXTENDED DISCUSSION...
A SLOW MOVING FRONTAL BOUNDARY WILL FOCUS REPEATED ROUNDS
OF THUNDERSTORMS THROUGH THE REMAINDER OF THE WEEK. FORECAST
CONDITIONS DO SUPPORT SEVERE WEATHER POTENTIAL ESPECIALLY FOR
THE FIRST HALF OF THE UPCOMING WEEK...WITH A TRANSITION TO A
HEAVY RAIN THREAT LIKELY BY LATE WEEK.
EMERGENCY MANAGEMENT PLANNING STATEMENT...
EXPECT ONE OR MORE DAYS WITH SEVERE WEATHER WATCHES AND WARNINGS
DURING THE UPCOMING WEEK.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lamont, OK (KLMN), 12:00Z
10.6 hours before the tornado, 78 km from the path. May 10, 2010.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- 0 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 456 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 677 m²/s²
- 0-3 km storm-relative helicity
- 749 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
- 0-3 km lapse rate
- 1.2 K/km
Lamont, OK (KLMN), 00:00Z
1.4 hours after it, 78 km from the path. May 11, 2010.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -46829 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 4602 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -165 m²/s²
- 0-3 km storm-relative helicity
- -55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 8.1 K/km
The surface observations
Ponca City Municipal (PNC), 44 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 20:45 UTC | 69.8 | 62.6 | 150° 21 kt | 32 | 999.7 | HZ |
| 20:53 UTC | 69 | 64 | 150° 16 kt | 27 | 999.3 | HZ |
| 21:36 UTC | 69.8 | 64.4 | 150° 27 kt | 39 | 997 | VCTS -RA |
| 21:53 UTC | 69 | 65 | 150° 23 kt | 35 | 997.6 | TSRA BR |
| 22:02 UTC | 68 | 66.2 | 140° 29 kt | 36 | 995.6 | -TSRA BR |
| 22:10 UTC | 68 | 64.4 | 150° 9 kt | 40 | 995.3 | -TSRA BR |
| 22:37 UTC | 75.2 | 66.2 | 160° 20 kt | 32 | 995.3 | |
| 22:53 UTC | 72 | 67 | 150° 22 kt | 32 | 993.6 | VCTS RA |
| 23:32 UTC | 75.2 | 69.8 | 210° 13 kt | 29 | 997.3 | |
| 23:53 UTC | 81 | 60 | 240° 9 kt | 24 | 998 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Tulsa radar (KINX), 110 km away, was scanning. The volume nearest the touchdown began at 22:33 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:53 UTC | TORNADO | 1 Nne Red Rock | Noble, OK | TWO INDEPENDENT REPORTS OF A TORNADO NORTH OF RED ROCK. ONE REPORT SAID DEBRIS IN THE AIR. |
| 22:25 UTC | TSTM WND GST 65 | Burbank | Osage, OK | BURBANK MESONET...ENDING AT 525 PM |
| 22:30 UTC | TSTM WND GST 64 | 7 Sw Burbank | Osage, OK | BURBANK MESONET...ENDING 530 PM |
| 22:32 UTC | HAIL 1 | 7 W Pawhuska | Osage, OK | |
| 22:41 UTC | TORNADO | 8 W Pawhuska | Osage, OK | TOUCHDOWN NEAR HIGHWAY 60 AND 80 ROAD. |
| 22:46 UTC | TORNADO | 1 Nw Pawhuska | Osage, OK | BRIEF TOUCHDOWN IN OPEN AREA ON NORTHWEST SIDE OF CITY. OBSERVED BY SEVERAL PERSONS. |
| 22:50 UTC | TORNADO | 5 Nne Pawhuska | Osage, OK | BRIEF TOUCHDOWN IN OPEN AREA NEAR HIGHWAY 99 AND 60. |
| 23:15 UTC | TSTM WND DMG | 2 W Shidler | Osage, OK | FOUR POWER POLES BLOWN DOWN JUST WEST OF TOWN. |
| 23:30 UTC | HAIL 1 | Grainola | Osage, OK | |
| 00:30 UTC | NON-TSTM WND GST 0 | 2 S Wynona | Osage, OK | OCCURRED ABOUT 10 MILES WEST OF ANY OBSERVED THUNDERSTORM. |
| 00:30 UTC | NON-TSTM WND GST 63 | 2 S Wynona | Osage, OK | OCCURRED ABOUT 10 MILES WEST OF ANY OBSERVED THUNDERSTORM. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2010 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are
The other tornadoes of May 10, 2010
70 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 10 | 1:27 PM CDT | EF1 | Wichita, KS | 0.9 | 25 | $5,000 | ||
| May 10 | 1:31 PM CDT | EF0 | Wichita, KS | 1.3 | 25 | |||
| May 10 | 1:50 PM CDT | EF0 | Logan, KS | 1.6 | 25 | |||
| May 10 | 2:00 PM CDT | EF0 | Scott, KS | 0.1 | 25 | |||
| May 10 | 2:18 PM CDT | EF0 | Logan, KS | 2.2 | 25 | |||
| May 10 | 2:22 PM CDT | EF0 | Logan, KS | 1.3 | 25 | |||
| May 10 | 3:08 PM CDT | EF0 | Ness, KS | 0.3 | 25 | |||
| May 10 | 3:33 PM CDT | EF0 | Grant, OK | 0.5 | 20 | |||
| May 10 | 3:38 PM CDT | EF3 | Grant, OK to KS | 40.7 | 1,500 | 2 | $125,000 | |
| May 10 | 3:39 PM CDT | EF0 | Grant, OK | 0.3 | 30 | |||
| May 10 | 4:03 PM CDT | EF0 | Grant, OK | 0.3 | 30 | |||
| May 10 | 4:12 PM CDT | EF0 | Kingman, KS | 2.7 | 125 | |||
| May 10 | 4:15 PM CDT | EF1 | Grant, OK | 5.0 | 500 | |||
| May 10 | 4:17 PM CDT | EF1 | Kay, OK | 6.7 | 400 | |||
| May 10 | 4:21 PM CDT | EF0 | Kay, OK | 0.8 | 50 | |||
| May 10 | 4:34 PM CDT | EF2 | Kingman, KS | 3.1 | 700 | $125,000 | ||
| May 10 | 4:44 PM CDT | EF1 | Kingman, KS | 1.8 | 300 | |||
| May 10 | 4:46 PM CDT | EF0 | Kingfisher, OK | 6.7 | 30 | |||
| May 10 | 4:46 PM CDT | EF0 | Canadian, OK | 0.2 | 30 | |||
| May 10 | 4:46 PM CDT | EF0 | Canadian, OK | 4.0 | 40 | |||
| May 10 | 4:49 PM CDT | EF1 | Cowley, KS | 1.4 | 300 | $200,000 | ||
| May 10 | 4:53 PM CDT | EF0 | Noble, OK | 0.5 | 20 | |||
| May 10 | 4:58 PM CDT | EF1 | Sedgwick, KS | 5.1 | 300 | $50,000 | ||
| May 10 | 5:00 PM CDT | EF1 | Noble, OK | 21.0 | 2,460 | $50,000 | ||
| May 10 | 5:02 PM CDT | EF1 | Noble, OK | 1.5 | 40 | |||
| May 10 | 5:05 PM CDT | EF1 | Jefferson, OK | 5.0 | 50 | |||
| May 10 | 5:08 PM CDT | EF1 | Cowley, KS | 0.7 | 150 | $15,000 | ||
| May 10 | 5:13 PM CDT | EF0 | Oklahoma, OK | 0.2 | 20 | |||
| May 10 | 5:20 PM CDT | EF1 | Stephens, OK | 6.3 | 700 | |||
| May 10 | 5:20 PM CDT | EF4 | Moore–Choctaw tornado, OK | 24.0 | 2,000 | 2 | 49 | |
| May 10 | 5:22 PM CDT | EF1 | Cleveland, OK | 3.8 | 250 | |||
| May 10 | 5:27 PM CDT | EF1 | Cleveland, OK | 0.5 | 50 | |||
| May 10 | 5:28 PM CDT | EF0 | Elk, KS | 0.3 | 75 | |||
| May 10 | 5:32 PM CDT | EF4 | Norman–Lake Thunderbird tornado, OK | 22.3 | 880 | 1 | 32 | |
| May 10 | 5:34 PM CDT | EF1 | Cleveland, OK | 5.5 | 250 | |||
| May 10 | 5:36 PM CDT | EF1 | McClain, OK | 4.6 | 880 | |||
| May 10 | 5:37 PM CDT | EF0 | McClain, OK | 0.8 | 150 | |||
| May 10 | 5:39 PM CDT | EF2 | Cleveland, OK | 17.4 | 440 | 3 | ||
| May 10 | 5:41 PM CDT | EF0 | Osage, OK | 1.0 | 50 | |||
| May 10 | 5:44 PM CDT | EF0 | Jefferson, OK | 1.5 | 30 | |||
| May 10 | 5:45 PM CDT | EF0 | Osage, OK | 1.0 | 75 | |||
| May 10 | 5:48 PM CDT | EF3 | Pottawatomie, OK | 6.5 | 880 | 3 | ||
| May 10 | 5:50 PM CDT | EF0 | Stephens, OK | 2.0 | 50 | |||
| May 10 | 5:56 PM CDT | EF3 | Pottawatomie, OK | 37.2 | 2,200 | 28 | $15,000 | |
| May 10 | 6:04 PM CDT | EF2 | Carter, OK | 4.5 | 400 | |||
| May 10 | 6:22 PM CDT | EF3 | Carter, OK | 4.9 | 400 | |||
| May 10 | 6:25 PM CDT | EF0 | Carter, OK | 0.5 | 30 | |||
| May 10 | 6:45 PM CDT | EF1 | Okfuskee, OK | 14.0 | 1,000 | $40,000 | ||
| May 10 | 6:52 PM CDT | EF0 | Cleveland, OK | 2.0 | 80 | |||
| May 10 | 6:54 PM CDT | EF1 | Love, OK | 2.0 | 200 | |||
| May 10 | 7:03 PM CDT | EF0 | Okmulgee, OK | 0.5 | 100 | $1,000 | ||
| May 10 | 7:04 PM CDT | EF2 | Okmulgee, OK | 12.0 | 1,250 | $150,000 | ||
| May 10 | 7:08 PM CDT | EF0 | Marshall, OK | 0.7 | 40 | |||
| May 10 | 7:15 PM CDT | EF0 | Marshall, OK | 0.6 | 40 | |||
| May 10 | 7:16 PM CDT | EF2 | McIntosh, OK | 1.8 | 300 | $40,000 | ||
| May 10 | 7:17 PM CDT | EF1 | Okfuskee, OK | 15.5 | 650 | $40,000 | ||
| May 10 | 7:23 PM CDT | EF2 | McIntosh, OK | 13.0 | 800 | $125,000 | ||
| May 10 | 7:25 PM CDT | EF0 | McIntosh, OK | 0.4 | 100 | |||
| May 10 | 7:28 PM CDT | EF1 | McIntosh, OK | 2.6 | 600 | $3,000 | ||
| May 10 | 7:30 PM CDT | EF1 | McIntosh, OK | 1.0 | 300 | $2,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.